Georgia, 2015

Damaging Winds in Georgia, July 3, 2015

July 3, 2015 · NWS CHS · 2 events in 2 counties and zones

A very strong line of thunderstorms rapidly developed in the early afternoon hours within a inland surface trough. The line of thunderstorms quickly moved to the southeast and produced damaging wind gusts across portions of southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A very strong line of thunderstorms rapidly developed in the early afternoon hours within a inland surface trough. The line of thunderstorms quickly moved to the southeast and produced damaging wind gusts across portions of southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 3, 10:21 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 3, 10:21 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1121 AM EDT FRI JUL 3 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL AS A TROUGH OF LOW PRESSURE
LINGERS INLAND THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY THIS AFTERNOON
INTO EARLY EVENING FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR ALL AREAS
UNTIL 6 PM THIS EVENING.

TODAY...A BROAD MID LVL TROUGH OF LOW PRESSURE WILL EXTEND ACROSS
REMAIN MUCH OF THE EASTERN CONUS WITH SHORTWAVE ACTIVITY THAT ROUNDS
ITS SOUTHERN BASE OVER THE SOUTHEAST AND MID ATLANTIC STATES. AT THE
SFC...THE AREA WILL REMAIN BETWEEN A PIEDMONT TROUGH INLAND AND HIGH
PRESSURE OVER THE WESTERN ATLANTIC. THE SETUP WILL FAVOR A PERIOD OF
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA EARLY THIS AFTERNOON INTO EARLY EVENING HOURS.
SOME OF THESE THUNDERSTORMS COULD BE STRONG OR SEVERE...IN THE FORM
OF A LINE CURRENTLY DEPICTED ON RADAR IMAGERY OVER CENTRAL GEORGIA.

SOME QUESTIONS REMAIN IN REGARDS TO HOW WELL NORTHERN AREAS IN
SOUTHEAST SOUTH CAROLINA WILL REBOUND FROM PREVIOUS CONVECTION
EARLIER THIS MORNING...BUT MODEL CONSENSUS INDICATES THAT AT LEAST
PARTIAL BOUNDARY LAYER RECOVERY WILL OCCUR AHEAD OF A 30-40 KT LOW
LVL JET SHIFTING INTO THE REGION THIS AFTERNOON. THIS SEEMS
PLAUSIBLE GIVEN POCKETS OF SUN NOW REACHING THE SFC IN THE TRI-
COUNTY AREA. SBCAPES RANGING BETWEEN 1500-2000 J/KG ALONG WITH
FORCING FROM THE LOW LVL JET AND H5 SHORTWAVE CURRENTLY POSITIONED
TO OUR NORTH/NORTHWEST...SHOULD FAVOR A ROUND OF ENHANCED CONVECTION
IN THE FORM OF LINE...AS CURRENTLY SEEN VIA RADAR IMAGERY TO OUR
WEST. THE MAIN THREAT ASSOCIATED WITH THUNDERSTORMS THAT ENTER
NORTHERN AREAS THIS AFTERNOON WILL BE DAMAGING WIND GUSTS. GIVEN
AMPLE SHEAR/HELICITY AN ISOLATED TORNADO CAN NOT BE RULED OUT AS
WELL. FURTHER SOUTH...STRONG SFC HEATING WILL OCCUR UNDER MOSTLY
SUNNY TO CLEAR SKIES. AS A RESULT...SBCAPES WILL LIKELY APPROACH
2000-3000 J/KG. HOWEVER...SHEAR WILL NOT BE AS STRONG GIVEN THE
POSITION OF THE LOW LVL JET TO THE NORTH. GIVEN THE SETUP...THE
PRIMARY CONCERN WITH THUNDERSTORMS OVER SOUTHEAST GEORGIA WILL BE
DAMAGING WIND GUSTS...ESPECIALLY AS DCAPES APPROACH AT OR ABOVE 1000
J/KG THIS AFTERNOON.

OVERALL HIGH TEMPS WILL RANGE IN THE LOWER 90S FOR MOST AREAS IN
SOUTHEAST GEORGIA...BUT SHOULD BE A DEGREE OR TWO COOLER IN
SOUTHEAST SOUTH CAROLINA DUE TO CLOUD COVER.

LATE THIS EVENING AND OVERNIGHT...SOME LINGERING SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS WILL PERSIST...ESPECIALLY NORTH OF
INTERSTATE 16...BEFORE DIMINISHING IN COVERAGE LATE. LOW
TEMPERATURES ARE GENERALLY EXPECTED TO BE IN THE LOWER TO MID 70S.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
GENERALLY THE SAME PATTERN OF OFFSHORE HIGH PRESSURE AND INLAND LOW
PRESSURE TO PERSIST THROUGH THE PERIOD WITH THE TIMING OF UPPER
SHORTWAVES BEING KEY TO RAIN CHANCES.

SATURDAY...INCREASED HIGH PRESSURE RIDGING FROM THE EAST SHOULD KEEP
SHOWER/THUNDERSTORM COVERAGE LOWER THAN PREVIOUS DAYS...WITH THE
HIGHEST CHANCES LIKELY COMING LATER IN THE DAY INTO SATURDAY NIGHT
AS THE UPPER TROUGH AND DEEPER MOISTURE AFFECT THE AREA. HIGHS
LIKELY AT OR JUST ABOVE NORMAL IN THE LOWER TO MID 90S.

SUNDAY...SHOULD BE BETTER RAIN COVERAGE WITH THE UPPER TROUGH A BIT
CLOSER. SEVERE RISK APPEARS LOW OVERALL BUT WILL HAVE TO WATCH HOW
ORGANIZED UPSTREAM CONVECTION BECOMES AS IT PUSHES EAST TOWARD THE
COAST. HIGHS LIKELY SLIGHTLY BELOW NORMAL. SOME SHOWERS AND STORMS
WILL LINGER INTO SUNDAY NIGHT.

MONDAY...SCATTERED TO POSSIBLY NUMEROUS SHOWERS AND THUNDERSTORMS
EXPECTED AGAIN WITH ABUNDANT CLOUDS LIKELY HELPING KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH MID WEEK
INDICATING THE UPPER TROUGH OVER THE EAST COAST WILL BREAK DOWN AND
GIVE WAY TO HIGH PRESSURE. THIS PATTERN WILL FAVOR CHANCES OF MAINLY
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS EACH DAY...WITH THE
GREATEST COVERAGE LIKELY TUESDAY. TEMPERATURES WILL GENERALLY BE
NEAR NORMAL...WITH HIGHS IN THE LOWER TO MID 90S AND LOWS IN THE
LOWER TO MID 70S.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
KCHS...SCATTERED SHOWERS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
COULD AFFECT THE TERMINAL THROUGH ABOUT 16Z...THUS HAVE ADDED A
TEMPO GROUP FOR LIGHT SHOWERS DURING THAT PERIOD. AN EMBEDDED THUNDERSTORM
IS CERTAINLY POSSIBLE AS WELL BUT CONFIDENCE IS NOT HIGH ENOUGH TO
INCLUDE MENTION AT THIS TIME AS STORMS HAVE GENERALLY BEEN
WEAKENING AS THEY APPROACH THE TERMINAL. THEN...CONFIDENCE IS
INCREASING THAT STRONGER CONVECTION COULD IMPACT THE TERMINAL LATE
THIS AFTERNOON INTO EARLY THIS EVENING AND THE FORECAST HAS A
TEMPO GROUP FOR THUNDERSTORMS FROM 20-24Z WITH FLIGHT
RESTRICTIONS AND GUSTY WINDS LIKELY TO ACCOMPANY ANY
THUNDERSTORMS. LINGERING SHOWERS ARE THEN EXPECTED THROUGH MUCH OF
THE EVENING.

KSAV...VFR CONDITIONS ARE GENERALLY EXPECTED TO PREVAIL. CONVECTION
LATER THIS AFTERNOON AND EARLY THIS EVENING IS EXPECTED TO
PRIMARILY REMAIN NORTH OF THE TERMINAL SO HAVE NO MENTION IN THE
FORECAST...BUT THIS WILL NEED TO BE REEVALUATED WITH EACH FORECAST
UPDATE AS TRENDS BECOME MORE APPARENT. IF ANY THUNDERSTORMS WERE
TO OCCUR...IT WOULD MOST LIKELY BE IN THE 20-24Z TIME FRAME AND
BRIEF FLIGHT RESTRICTIONS WOULD BE POSSIBLE.

EXTENDED AVIATION OUTLOOK...BRIEF FLIGHT RESTRICTIONS ARE
POSSIBLE IN MAINLY AFTERNOON/EARLY EVENING SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCES BEGINNING SUNDAY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL.

&&

.MARINE...
TODAY AND TONIGHT...THE SURFACE PRESSURE GRADIENT WILL TIGHTEN
BETWEEN A PIEDMONT TROUGH NORTHWEST OF THE AREA AND HIGH PRESSURE
OVER THE WESTERN ATLANTIC. STRONG WIND FIELDS ALOFT WILL SUPPORT
WINDS UPWARDS OF 15-20 KT OVER MUCH OF THE WATERS THIS AFTERNOON
INTO TONIGHT...ESPECIALLY AS NOCTURNAL JETTING DEVELOPS. A SMALL
CRAFT ADVISORY WILL REMAIN IN EFFECT BEGINNING MID-AFTERNOON FOR
CHARLESTON HARBOR AND THE CHARLESTON COUNTY COASTAL WATERS...THEN
FOR THE OUTER GEORGIA WATERS EARLY THIS EVENING AS FREQUENT GUSTS
TO 25 KT ARE EXPECTED TO DEVELOP OVER THESE WATERS. WINDS SHOULD
DIMINISH IN THE HARBOR DURING THE EVENING...THEN LATE TONIGHT OVER
THE COASTAL WATERS. SEAS WILL BUILD AS HIGH AS 3-5 FT...HIGHEST
OVER THE OUTER GEORGIA WATERS.

SATURDAY THROUGH WEDNESDAY...A PERSISTENT PATTERN FEATURING ATLANTIC
HIGH PRESSURE AND AN INLAND TROUGH OF LOW PRESSURE EXPECTED. A
TIGHTENED PRESSURE GRADIENT BETWEEN THESE FEATURES WILL MAINTAIN
ELEVATED WINDS/SEAS THROUGH THE PERIOD BUT CONDITIONS SHOULD LARGELY
REMAIN BELOW ADVISORY LEVELS. SEAS WILL BE 2-4 FEET ON AVERAGE...BUT
COULD REACH 5 FT AT TIMES MOSTLY BEYOND 20 NM.

RIP CURRENTS...ELEVATED S/SW WINDS AND ASTRONOMICAL FACTORS WILL
RESULT IN A MODERATE RISK FOR RIP CURRENTS ALONG THE LOWER SOUTH
CAROLINA COAST TODAY. AN ELEVATED RISK FOR RIP CURRENTS COULD
THEN PERSIST INTO THE FOURTH OF JULY WEEKEND.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR AMZ330.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 AM EDT
     SATURDAY FOR AMZ374.
     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 5 AM EDT
     SATURDAY FOR AMZ350.

&&

SYNOPSIS...
NEAR TERM...DPB
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...JAQ/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Jul 3, 10:38 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1138 AM EDT FRI JUL 3 2015

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047-052-041545-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY-
1138 AM EDT FRI JUL 3 2015

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

	SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

SCZ048>051-041545-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1138 AM EDT FRI JUL 3 2015

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ374-041545-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1138 AM EDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LINES OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE COASTAL
WATERS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH.
ISOLATED WATERSPOUTS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE. THE RISK FOR SEVERE WEATHER WILL BE THE GREATEST
FROM 1 PM UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Jul 3, 12:06 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT FRI JUL 3 2015

GAZ087-088-SCZ040-042>044-031800-
SCREVEN GA-JENKINS GA-HAMPTON SC-ALLENDALE SC-INLAND COLLETON SC-
DORCHESTER SC-
106 PM EDT FRI JUL 3 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS...SCREVEN...
COLLETON...HAMPTON...DORCHESTER AND ALLENDALE COUNTIES UNTIL 200 PM
EDT...

AT 105 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ULMER TO NEAR
HERNDON...AND MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLENDALE...MILLEN...SYLVANIA...SAINT GEORGE...INDIAN FIELD...
DORCHESTER...COLLETON AND BUTTS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3292 8208 3295 8186 3291 8176 3304 8156
      3308 8159 3312 8141 3312 8120 3303 8108
      3310 8095 3306 8090 3313 8089 3333 8051
      3311 8031 3265 8206 3281 8215
TIME...MOT...LOC 1705Z 258DEG 9KT 3314 8128 3286 8218

FWA

The radar

The Charleston,SC radar (KCLX), 85 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
July 3, 12:14 PM EST to 12:15 PM EST
Where
Jenkins County, 1.38 mi N of Millen
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.820, -81.930

Several large tree limbs were blown down on a private lot near Grimm Avenue.

Thunderstorm Wind, Screven

When
July 3, 12:35 PM EST to 12:36 PM EST
Where
Screven County, Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -81.630

Power lines were reported down on Curtis Street and East Ogeechee Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593021, 593022.